Paradoxical skin reactions to biologics in patients with rheumatologic disorders

Simone Garcovich, Clara De Simone, Giovanni Genovese, Emilio Berti, Massimo Cugno, Angelo Valerio Marzano

Research output: Contribution to journalArticle

Abstract

Targeted immune-modulating treatment with biological agents has revolutionized the management of immune-mediated inflammatory diseases, including rheumatologic conditions. The efficacy and tolerability of biological agents, from the initial tumour necrosis factor (TNF)-α inhibitors to the new anti-cytokine monoclonal antibodies, have dramatically changed the natural history of debilitating conditions such as rheumatoid arthritis and seronegative spondyloarthropathies. The widening use of biologics across several rheumatologic diseases has been associated with a new class of adverse events, the so-called paradoxical reactions. These events are inflammatory immune-mediated tissue reactions, developing paradoxically during treatment of rheumatologic conditions with targeted biologics that are commonly used for treating the idiopathic counterparts of these drug-induced reactions. The skin is frequently involved, and, even if considered rare to uncommon, these cutaneous manifestations are an important cause of biologic agent discontinuation. TNF-α antagonist-induced psoriasis, which can manifest de novo or as exacerbation of a pre-existing form, is the prototypic and most frequent paradoxical skin reaction to biologics while other reactions, such as eczematous and lichenoid eruptions, hidradenitis suppurativa, pyoderma gangrenosum, Sweet's syndrome and granulomatous skin diseases, occur much more rarely. Management of these reactions consists of topical or systemic skin-directed therapies, depending on the severity and extension of the cutaneous picture, and it is generally associated with switching over to other disease-modifying regimens for treating the underlying rheumatologic condition. Here, we review in detail the current concepts and controversies on classification, pathogenesis and clinical management of this new class of cutaneous adverse events induced by biologics in rheumatologic patients.

Original languageEnglish
Article number282
JournalFrontiers in Pharmacology
Volume10
Issue numberMAR
DOIs
Publication statusPublished - Jan 1 2019

    Fingerprint

Keywords

  • Biologics
  • Paradoxical skin reactions
  • Psoriasis
  • Rheumatological disorders
  • TNFα-inhibitors

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Cite this